Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Grand Junction, CO

June 28, 2005Garfield County, Rio Blanco County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jun 28, 2005, 4:10 PM MDT for Garfield County, Rio Blanco County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2005, 4:10 PM MDT (22:10 UTC)
Expired
Jun 28, 2005, 4:45 PM MDT
In force
35 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

Counties Garfield County, CO, Rio Blanco County, CO

The radar

The Grand Junction radar (KGJX), 82 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.2 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3581 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:29 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 28, 2:29 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
229 PM MDT TUE JUN 28 2005

UPDATED TO ADD SEVERE THUNDERSTORM WATCH FOR EASTERN UTAH AND
PORTIONS OF NORTHWEST COLORADO.

.SHORT TERM (TONIGHT THROUGH THURSDAY)...

FAST-MOVING THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT ABOUT
50 MPH ACROSS THE WESTERN THIRD OF THE FORECAST AREA. SPC ISSUED A
SVR WATCH EARLIER AND ZONES WERE UPDATED FOR IT. EXPECT
STRONG DOWNBURST/MICROBURST WINDS WITH STORMS IS VERY UNSTABLE
ENVIRONMENT.

GOOD SPEED SHEAR ALOFT AND JET NOSING INTO FOUR CORNERS. GOOD
INVERTED V SOUNDING...STRONG SHORTWAVE LIFTING OUT OF GREAT BASIN
AND TRAVELING OVER THE AREA TONIGHT. COMBINATION OF DYNAMIC LIFT...
JET INFLUENCES...AND STRONG AMBIENT WIND FLOW ALOFT ALL CONTRIBUTE
TO THE POSSIBLE SEVERE TSTMS WITH DAMAGING WINDS THROUGH MID-
EVENING.

ALONG WITH SEVERE TSTM POSSIBILITIES...STRONG GENERAL WINDS AND
THUNDERSTORM OUTFLOWS COMBINE WITH VERY LOW HUMIDITY AND MOSTLY DRY
THUNDERSTORMS TO PRODUCE RED FLAG WARNING CONDITIONS ACROSS WESTERN
COLORADO THROUGH THIS EVENING.

MUCH DRIER AIRMASS MOVES INTO THE AREA OVERNIGHT IN WESTERLY FLOW
BEHIND THE TROUGH.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...NO CHANGES TO THE
GENERAL FORECAST OF A CONSISTENT DRY PATTERN WITH TEMPS A LITTLE
ABOVE NORMAL. MODELS CONTINUE TO ADVERTISE A BROAD AREA OF HIGH
PRESSURE ACROSS THE SOUTHERN HALF OF THE CONUS...WITH WESTERLY FLOW
ACROSS THE NORTHERN HALF. THE GFS INDICATES THAT THE LOW WEAKENS OVER
THE WEST DURING THE WEEKEND FOR A WEAK SOUTHWESTERLY FLOW OVER THE
FORECAST AREA THROUGH THE LATER DAYS OF THE PERIOD. HOWEVER THE 00Z
EC DOES NOT SHOW THIS TREND. AND FOR THE ENTIRE PERIOD IS STRONGER
WITH THE HIGH PRESSURE...EXTENDING IT OVER THE SOUTHERN 2/3RDS OF THE
CONUS. IN ANY CASE THE CONDITIONS WILL REMAIN DRY. TO ACCOUNT FOR THE
STRONGER HIGH IN THE EC HAVE KEPT TEMPS A LITTLE ABOVE THE MEX
GUIDANCE.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING FOR WESTERN COLORADO BELOW 8000 FEET
       THIS AFTERNOON UNTIL 10 PM MDT.
   ...SEVERE THUNDERSTORM WATCH FOR NORTHWEST COLORADO UNTIL
       8 PM MDT INCLUDING WESTERN MOFFAT...RIO BLANCO...GARFIELD
       ...AND MESA COUNTIES.
.UT...RED FLAG WARNING FOR SOUTHEAST UTAH BELOW 6500 FEET
       UNTIL 10 PM MDT.
   ...SEVERE THUNDERSTORM WATCH FOR ALL OF EASTERN UTAH UNTIL
       8 PM MDT.

&&

CJC/EH/JDC
Hazardous weather outlook, Jun 28, 1:07 PM MDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
107 PM MDT TUE JUN 28 2005

UPDATED FOR SEVERE THUNDERSTORM WATCH FOR EASTERN UTAH AND NORTHWEST
AND WEST CENTRAL COLORADO

COZ004-005-010>012-014-018>023-291200-
ANIMAS RIVER BASIN-CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
ELKHEAD AND PARK MOUNTAINS-FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
107 PM MDT TUE JUN 28 2005

...RED FLAG WARNING FOR DRY THUNDERSTORMS...GUSTY WINDS...AND LOW
RELATIVE HUMIDITY IN EFFECT THROUGH 2200 HOURS TONIGHT FOR WESTERN
COLORADO BELOW 8000 FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING WILL DEVELOP THIS
AFTERNOON.  MANY STORMS WILL GENERATE WIND GUSTS TO 40 MPH AND
POSSIBLY SMALL HAIL. ISOLATED STORMS MAY PRODUCE WIND GUSTS AS HIGH
AS 60 MPH. THE STORMS WILL DIMINISH IN STRENGTH AFTER 9 PM...BUT
ISOLATED STORMS AFTER MIDNIGHT WILL PERSIST...MAINLY NORTH OF
INTERSTATE 70.

DRY LIGHTNING WILL BE COMMON FOR THE LOWER ELEVATIONS BELOW 8000
FEET.  WITH STRONG WIND GUSTS AND LOW RELATIVE HUMIDITY...EXTREME
FIRE CONDITIONS WILL EXIST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

FOR WEDNESDAY...ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE IN THE HIGH COUNTRY...MAINLY NORTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

UTZ023>025-291200-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-TAVAPUTS PLATEAU-
107 PM MDT TUE JUN 28 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM MDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST UTAH.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING WILL DEVELOP THIS
AFTERNOON.  MANY STORMS WILL GENERATE WIND GUSTS TO 40 MPH WITH SMALL
HAIL POSSIBLE. ISOLATED SEVERE STORMS MAY OCCUR WITH WIND GUSTS
REACHING 60 MPH OR GREATER.  THE STORMS WILL DIMINISH IN STRENGTH
AFTER 8 PM...BUT ISOLATED STORMS AFTER MIDNIGHT WILL PERSIST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

FOR WEDNESDAY...ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE IN THE HIGH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

UTZ022-027>029-291200-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
LA SAL AND ABAJO MOUNTAINS-SOUTHEAST UTAH-
107 PM MDT TUE JUN 28 2005

...RED FLAG WARNING FOR DRY THUNDERSTORMS...GUSTY WINDS...AND LOW
RELATIVE HUMIDITY IN EFFECT THROUGH 10 PM TONIGHT FOR SOUTHEAST
UTAH BELOW 6500 FEET...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM MDT TONIGHT...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING WILL DEVELOP THIS
AFTERNOON.  MANY STORMS WILL GENERATE WIND GUSTS TO 40 MPH WITH SMALL
HAIL POSSIBLE. ISOLATED SEVERE STORMS MAY OCCUR WITH WIND GUSTS
REACHING 60 MPH OR GREATER.  THE STORMS WILL DIMINISH IN STRENGTH
AFTER 8 PM...BUT ISOLATED STORMS AFTER MIDNIGHT WILL PERSIST.

DRY LIGHTNING WILL BE COMMON FOR THE LOWER ELEVATIONS BELOW 6500
FEET.  WITH STRONG WIND GUSTS AND LOW RELATIVE HUMIDITY...EXTREME
FIRE CONDITIONS WILL EXIST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

COZ001>003-006>009-013-017-291200-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-FLAT TOPS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
107 PM MDT TUE JUN 28 2005

...RED FLAG WARNING FOR DRY THUNDERSTORMS...GUSTY WINDS...AND LOW
RELATIVE HUMIDITY IN EFFECT THROUGH 2200 HOURS TONIGHT FOR WESTERN
COLORADO BELOW 8000 FEET...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM MDT TONIGHT FOR
MOFFAT...RIO BLANCO...GARFIELD AND MESA COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING WILL DEVELOP THIS
AFTERNOON.  MANY STORMS WILL GENERATE WIND GUSTS TO 40 MPH WITH SMALL
HAIL POSSIBLE. ISOLATED SEVERE STORMS MAY OCCUR WITH WIND GUSTS
REACHING 60 MPH OR GREATER.  THE STORMS WILL DIMINISH IN STRENGTH
AFTER 8 PM...BUT ISOLATED STORMS AFTER MIDNIGHT WILL PERSIST.

DRY LIGHTNING WILL BE COMMON FOR THE LOWER ELEVATIONS BELOW 8000
FEET.  WITH VERY STRONG WIND GUSTS AND LOW RELATIVE HUMIDITY...
EXTREME FIRE CONDITIONS WILL EXIST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

FOR WEDNESDAY...ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:17 PM MDTSevere Thunderstorm WarningGJTMoffat43 min
Jun 28, 2:57 PM MDTSevere Thunderstorm WarningGJTMoffat33 min
Jun 28, 3:24 PM MDTSevere Thunderstorm WarningGJTGarfield, Rio Blanco51 min
Jun 28, 3:54 PM MDTSevere Thunderstorm WarningGJTMesa53 min
Jun 28, 4:54 PM MDTSevere Thunderstorm WarningGJTMesa36 min
Jun 28, 1:43 PM MDTSevere Thunderstorm WarningGJTGrand47 min
Jun 28, 1:44 PM MDTSevere Thunderstorm WarningGJTGrand46 min
Jun 28, 2:28 PM MDTSevere Thunderstorm WarningGJTGrand47 min
Jun 28, 3:10 PM MDTSevere Thunderstorm WarningGJTGrand, San Juan50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.